Illinois, 2025Excessive Heat in Illinois, August 15 to 18, 2025
August 15 to 18, 2025 · NWS LSX · 6 events in 6 counties and zones
The hottest temperatures of the year were accompanied by high humidity, combining to produce several days of heat index values over 105 degrees.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The hottest temperatures of the year were accompanied by high humidity, combining to produce several days of heat index values over 105 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 15, 5:12 AM CST, 4 hours 48 minutes earlier. Its key messages:
- Hot and humid conditions return to the region today into early next week. A heat advisory will go into effect today for metropolitan St. Louis and parts of southeast Missouri and southwest Illinois Friday through Monday.
- There is increasing confidence that heat will extend into Tuesday at least along and south of I-70. A cold front will bring relief to the region with cooler air and rain chances by Wednesday.
Area forecast discussion, Aug 15, 5:12 AM CST, 4 hours 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
612 AM CDT Fri Aug 15 2025
.KEY MESSAGES...
- Hot and humid conditions return to the region today into early
next week. A heat advisory will go into effect today for metropolitan
St. Louis and parts of southeast Missouri and southwest
Illinois Friday through Monday.
- There is increasing confidence that heat will extend into
Tuesday at least along and south of I-70. A cold front will
bring relief to the region with cooler air and rain chances by
Wednesday.
&&
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 311 AM CDT Fri Aug 15 2025
A weak upper trough is slowly shifting southeast, which is easier to
depict on water vapor imagery. A arm of relatively higher moisture
reaches from the Great Lakes through the southern Plains,
accompanied by a few mid/high clouds. A couple of spot showers
developed and quickly faded near KUIN earlier this morning with no
ground truth to go by. It's uncertain anything more than a brief
sprinkle hit the ground. Conditions are expected to remain dry with
temperatures falling into the upper 60s to low-70s through daybreak.
A surface ridge continues to lean to the east, lifting a warm front
northward through the region today. Southerly flow behind the front
will pull warmer air northeastward from the central and southern
Plains with 850mb temperatures rising near or slightly above 20C.
Higher dewpoints (low-70s) expand into the region in conjunction
with the warming airmass. Meanwhile, 500mb height rises show a
595dam ridge will become centered near the Missouri/Kansas border.
Though the HRRR plots a few more pinpoint showers in relation to the
weakening mid/upper trough, the trough shifts south and height
rises/subsidence from the west should build in quick enough to
subdue this potential. Aside from a few mid-level clouds, mostly
sunny skies are expected. Latest HREF guidance shows little spread
in highs today. Mid-90s reach as far west as KJEF/KCOU, where there
is more confidence that heat index values will reach 100 and
therefore be able to meet duration criteria. In conjunction with
SGF, the heat advisory was extended through central Missouri and
slightly southward to Crawford through Ste. Genevieve Counties. This
is the only change to the advisory, which will go into effect at
12PM today.
The hot and humid pattern will continue into the weekend as the
upper ridge strengthens slightly. GFS MOS guidance is rather bullish
with highs reaching 101 for 3 straight days in the vicinity of the
St. Louis Metro heat island. While there is some question with
regard to NBM dewpoints (too high?) due to better mixing, the rise
in temperatures is expected to offset this. Heat index values are
expected to reach 100 degrees over much of the area, even outside of
the current advisory. The main argument for not expanding the
advisory northward is due to the increasing uncertainty along and
north of I-72 in Illinois and Hwy 36 in Missouri heading into next
week (see long term).
Maples
&&
.LONG TERM... (Saturday Night through Thursday)
Issued at 311 AM CDT Fri Aug 15 2025
A heat advisory will continue this weekend into early next week
where there is high confidence in heat index values reaching or
exceeding 100 degrees for a long duration (4+ days). This is
supported by 850mb temperatures in the low-20s (C) that expand over
the mid-Mississippi Valley and Missouri River Valley, in addition to
a strong upper ridge that peaks around 597dam. If anything, the
upper ridge shifts slightly eastward from near the Missouri/Kansas
border late week and overhead through the weekend. LREF apparent
temperature spreads are largely at/less than 3 degrees over a large
majority of the forecast area through Monday. The heat advisory
currently extends through 01z Monday, but there is strengthening
argument that the headline may need to be extended into Tuesday.
Originally, much of the uncertainty in the heat centered around
Tuesday. This is about the time the upper ridge flattens and shifts
westward, allowing a cold front to advance southward. While
questions in the magnitude of the heat continue over northeast
Missouri and west-central Illinois, there is growing confidence that
it will remain hot and humid for locations along and south of I-70.
Referencing NBM IQR data shows what was roughly a 6-10 degree spread
back on August 12th has quickly narrowed over the last couple of
forecast cycles. IQR between the 25th/75th percentile is now just a
few degrees. It's also telling that the lower quartile is now in the
upper 80s as far north as KUIN with 90s to the south. The graphical
output shows the greatest spread has shifted north into Iowa, where
the front is more likely to be positioned by early Tuesday. While
this trend is lending greater confidence to another day of heat,
there is still plenty of time to get a better grasp on where (if
any) heat headlines may need to be extended. If so, the highest
confidence would be along and south of I-70, where LREF data shows
60-70+ percent probabilities for 100+ degree apparent temperatures
Tuesday afternoon.
Relief is favored to arrive late Tuesday into Wednesday, along with
the chance (around 30%) of showers and thunderstorms. The westward
shift in the upper level ridge will result in north/northeasterly
flow aloft, pushing warm mid-level temperatures south and west.
While not "cool," per se, it will be closer to normal with a notable
drop in low level moisture. Warmth will become more tolerable and
relatively comfortable in comparison to the hot and humid conditions
experienced earlier in the week.
Maples
&&
.AVIATION... (For the 12z TAFs through 12z Saturday Morning)
Issued at 610 AM CDT Fri Aug 15 2025
A few very brief bouts of MVFR fog have been observed early this
morning, mainly in and adjacent to river valleys. Fog is not
expected to have any long lasting, high end impacts. However, it
was carried in TEMPO groups at KJEF and KSUS where it would be
most favored to impact each of the two terminals.
VFR conditions are expected to persist through the remainder of
the period with light winds, predominately out of the south-
southwest. Terminals in central Missouri will see winds increase
to around 5 knots while the remainder of the area may very well
remain light and variable. Few mid-level clouds may develop from
late morning through this evening, but will remain well within VFR
categories.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 8 PM CDT Monday for Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Jefferson MO-Moniteau MO-Montgomery MO-Osage MO-Saint
Charles MO-Saint Francois MO-Saint Louis City MO-Saint
Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.
IL...Heat Advisory from noon today to 8 PM CDT Monday for Clinton IL-
Madison IL-Monroe IL-Randolph IL-Saint Clair IL-Washington
IL.
&&
WFO LSXHazardous weather outlook, Aug 15, 2:17 AM CST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
317 AM CDT Fri Aug 15 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-160830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
317 AM CDT Fri Aug 15 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Dangerous heat and humidity is forecast to return to the region
today. Please see the heat advisory product for more details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Dangerous heat and humidity is expected to continue through Monday.
Please see the heat advisory product for more details.
There is a chance of thunderstorms for portions of the area late
Monday night through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Maples
Excessive Heat, Madison
- When
- August 15, 10:00 AM CST to August 18, 2:00 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
The combination of temperatures in the upper 90s and high humidity led to heat index values over 105 degrees for several days. The heat index peaked around 110 degrees.
Excessive Heat, St. Clair
- When
- August 15, 10:00 AM CST to August 18, 4:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- ASOS
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
The combination of temperatures in the upper 90s and high humidity led to heat index values over 105 degrees for several days. The heat index peaked around 112 degrees.
Excessive Heat, Monroe
- When
- August 15, 12:00 PM CST to August 18, 4:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- ASOS
- Coordinates
- 38.279, -90.177 (the zone’s center; the record gives no point)
The combination of temperatures in the upper 90s and high humidity led to heat index values over 105 degrees for several days. The heat index peaked around 110 degrees.
Excessive Heat, Pike
- When
- August 15, 1:00 PM CST to August 18, 3:00 PM CST
- Where
- Pike forecast zone
- Reported by
- ASOS
- Coordinates
- 39.623, -90.886 (the zone’s center; the record gives no point)
The combination of temperatures in the upper 90s and high humidity led to heat index values over 105 degrees for several days. The heat index peaked around 110 degrees.
Excessive Heat, Calhoun
- When
- August 15, 1:00 PM CST to August 18, 4:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- ASOS
- Coordinates
- 39.169, -90.667 (the zone’s center; the record gives no point)
The combination of temperatures in the upper 90s and high humidity led to heat index values over 105 degrees for several days. The heat index peaked around 109 degrees.
Excessive Heat, Jersey
- When
- August 15, 1:00 PM CST to August 18, 4:00 PM CST
- Where
- Jersey forecast zone
- Reported by
- ASOS
- Coordinates
- 39.086, -90.357 (the zone’s center; the record gives no point)
The combination of temperatures in the upper 90s and high humidity led to heat index values over 105 degrees for several days. The heat index peaked around 109 degrees.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 15 to 19, 20254 deaths · 3 events
- Excessive Heat in Missouri, August 15 to 19, 202539 injured · 10 events
- Rip Current in New Jersey, August 15, 20251 death · 1 injured · 1 event
- Excessive Heat and Heat in Oklahoma, August 15 to 19, 2025162 events
- Heat in Texas, August 15 to 20, 20255 injured · 47 events
- Flood and Damaging Wind in Arizona, August 15 to 16, 2025$201,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Iowa, August 15, 2025$31,000 · 1 in hail · 13 events
- Flash Flood and Hail in Iowa, August 15, 20251.5 in hail · 20 events
- Excessive Heat and Heat in South Dakota, August 15 to 17, 202517 events
- Hail and Damaging Wind in Minnesota, August 15, 20251.25 in hail · 17 events
- Heat in Tennessee, August 15, 202512 events
- Excessive Heat and Heat in Iowa, August 15 to 17, 202511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281013, 1281014, 1281016, 1281010, 1281011, 1281012.